Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 4, NWS Los Angeles, CA

September 9, 2012

NWS Los Angeles, CA issued this flash flood watch at Sep 9, 2012, 3:32 AM PDT. It took effect at Sep 9, 2012, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2012, 3:32 AM PDT (10:32 UTC)
In effect from
Sep 9, 2012, 12:00 PM PDT
Expired
Sep 9, 2012, 9:00 PM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WGUS66 KLOX 091032
FFALOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
332 AM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES AND THE ANTELOPE VALLEY THIS AFTERNOON AND EVENING...

.MOIST AND UNSTABLE CONDITIONS WILL LIKELY BRING THUNDERSTORMS TO
THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES AND THE ANTELOPE
VALLEY THIS AFTERNOON AND EVENING. DUE THE HIGH MOISTURE CONTENT
THROUGH THE MID AND UPPER LEVELS OF THE ATMOSPHERE...ANY
THUNDERSTORM THAT DEVELOPS TODAY MAY PRODUCE HEAVY RAINFALL IN THE
MOUNTAINS AND DESERTS. DUE TO THE VERY WEAK WINDS ALOFT...STORMS
WILL BE SLOW MOVING...WHICH WILL INCREASE THE POTENTIAL FOR HEAVY
RAINFALL TOTALS AND ASSOCIATED FLASH FLOODING.

CAZ053-054-091915-
/O.NEW.KLOX.FF.A.0004.120909T1900Z-120910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
332 AM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...LOS ANGELES COUNTY MOUNTAINS 
  EXCLUDING THE SANTA MONICA RANGE AND VENTURA COUNTY MOUNTAINS. 

* FROM NOON PDT TODAY THROUGH THIS EVENING

* MONSOONAL MOISTURE WILL BRING THE POTENTIAL FOR THUNDERSTORMS
  CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. WEAK UPPER LEVEL
  WINDS WILL CAUSE THUNDERSTORMS TO BE SLOW MOVING...WHICH WILL
  INCREASE THE RISK OF FLASH FLOODING. 

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND
  OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND LOW
  LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CAZ059-091915-
/O.NEW.KLOX.FF.A.0004.120909T1900Z-120910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LANCASTER...PALMDALE
332 AM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREA...ANTELOPE VALLEY. 

* FROM NOON PDT TODAY THROUGH THIS EVENING

* MONSOONAL MOISTURE WILL BRING THE POTENTIAL FOR THUNDERSTORMS
  CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. WEAK UPPER LEVEL
  WINDS WILL CAUSE THUNDERSTORMS TO BE SLOW MOVING...WHICH WILL
  INCREASE THE RISK OF FLASH FLOODING.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND
  LOW LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE FOOTHILLS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BRUNO/RORKE
2 follow-up statements
307 
WGUS66 KLOX 091841
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1141 AM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES AND THE ANTELOPE VALLEY THIS AFTERNOON AND EVENING...

.MOIST AND UNSTABLE CONDITIONS WILL LIKELY BRING THUNDERSTORMS TO
THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES AND THE
ANTELOPE VALLEY THIS AFTERNOON AND EVENING. DUE THE HIGH MOISTURE
CONTENT THROUGH THE MID AND UPPER LEVELS OF THE ATMOSPHERE...ANY
THUNDERSTORM THAT DEVELOPS TODAY MAY PRODUCE HEAVY RAINFALL IN
THE MOUNTAINS AND DESERTS. VERY WEAK WINDS ALOFT WILL LEAD TO SLOW
MOVING OR STATIONARY STORMS WHICH WILL INCREASE THE POTENTIAL FOR
HEAVY RAINFALL TOTALS AND ASSOCIATED FLASH FLOODING.

CAZ053-054-059-100400-
/O.CON.KLOX.FF.A.0004.120909T1900Z-120910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
1141 AM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON PDT TODAY
THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...ANTELOPE VALLEY...LOS ANGELES COUNTY MOUNTAINS 
  EXCLUDING THE SANTA MONICA RANGE AND VENTURA COUNTY MOUNTAINS. 

* FROM NOON PDT TODAY THROUGH THIS EVENING

* MONSOONAL MOISTURE WILL BRING THE POTENTIAL FOR THUNDERSTORMS 
  CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. WEAK UPPER LEVEL 
  WINDS WILL CAUSE THUNDERSTORMS TO BE SLOW MOVING...WHICH WILL 
  INCREASE THE RISK OF FLASH FLOODING. 

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND
  LOW LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
646 
WGUS66 KLOX 100408
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
908 PM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH HAS EXPIRED...

.THUNDESTORM ACTIVITY HAS DECREASED ACROSS THE WATCH AREA THIS
EVENING AND FLASH FLOOD WATCH HAS EXPIRED. THUNDERSTORMS ARE
POSSIBLE AGAIN ACROSS THE ANTELOPE VALLEY AND THE MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES ON MONDAY...AND FLASH FLOOD
WATCHES MAY HAVE TO BE ISSUED FOR THOSE AREAS ONCE AGAIN.

CAZ053-054-059-100515-
/O.EXP.KLOX.FF.A.0004.000000T0000Z-120910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
908 PM PDT SUN SEP 9 2012

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR THE ANTELOPE VALLEY AND THE MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES HAS EXPIRED. 


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Sep 8, 7:45 PM PDT, 7 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 7:45 PM PDT, 7 hours 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
745 PM PDT SAT SEP 8 2012

.SYNOPSIS...
SCATTERED SHOWERS WILL LIKELY DEVELOP OVER THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY SUNDAY AFTERNOON...THEN
POSSIBLY MOVE INTO THE VALLEYS AND COASTAL AREAS. A COOLING AND
DRYING TREND IS EXPECTED THROUGH TUESDAY...BUT ENOUGH MOISTURE MAY
LINGER ON MONDAY FOR ISOLATED THUNDERSTORMS ACROSS THE MOUNTAINS AND
DESERTS. TEMPERATURES WILL LIKELY RETURN TO NEAR NORMAL BY MID TO
LATE WEEK AS HIGH PRESSURE BECOMES ESTABLISHED.

&&

.SHORT TERM (TONIGHT-TUE)...WIDELY SCATTERED THUNDERSTORMS DEVELOPED
EARLY THIS EVENING THE EASTERN ANTELOPE VALLEY AND SAN GABRIEL MTNS.
LOCALLY HEAVY RAIN HAD BEEN OBSERVED NEAR PEARBLOSSOM...WITH
POSSIBLY SOME LOCALIZED FLOODING. THIS ACTIVITY IS EXPECTED TO
DISSIPATE MY MID EVENING. MARINE LAYER CLOUDS WILL LIKELY AFFECT THE
CENTRAL COAST OVERNIGHT...OTHERWISE MOSTLY CLEAR SKIES WILL PREVAIL
TONIGHT FOR SLO/SBA COUNTIES...AND FAIR SKIES WITH HI CLOUDS MOVING
IN FOR VTU/L.A. COUNTIES.

AN UPPER LEVEL RIDGE WILL PERSIST OVER THE AREA THROUGH TONIGHT...
THEN WEAKEN SLIGHTLY ON SUN AS AN UPPER LEVEL LOW DRIFTS FROM NW MEX
TO NRN BAJA. THE UPPER LOW IS THEN FORECAST TO LINGER OVER FAR NRN
BAJA THRU MON...THEN INTO EXTREME SRN AND SERN CA WHILE WEAKENING
MON NIGHT THRU TUE. PLENTY OF LOWER TO MID LEVEL MOISTURE WILL
PERSIST OVER THE FORECAST AREA THRU MON AND POSSIBLY INTO TUE. WITH
DECENT INSTABILITY...IT LOOKS LIKE A SLIGHT CHANCE TO CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL AFFECT
THE L.A./VTU MTNS AND ANTELOPE VALLEY THRU THE DAY ON MON....AND
WITH EASTERLY FLOW ALOFT...SOME THUNDERSTORMS MAY DRIFT INTO THE
VALLEYS AND COASTAL AREAS OF VTU/L.A. COUNTIES ON SUN INTO SUN
EVENING. WITH PWAT VALUES OVER 1.5 INCHES...ANY THUNDERSTORMS WOULD
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS AND
POSSIBLY SMALL HAIL. FLASH FLOODING CANNOT BE RULED OUT IN THE MTNS
AND ANTELOPE VALLEY ON SUN DUE TO SLOW STORM MOVEMENT...AND A FLASH
FLOOD WATCH MAY NEED TO EVENTUALLY BE ISSUED. OTHERWISE...PARTLY TO
MOSTLY CLOUDY SKIES AT TIMES WILL PREVAIL THRU SUN...WITH PARTLY
CLOUDY SKIES OVERALL MON...AND MOSTLY CLEAR CONDITIONS FOR TUE.
THERE COULD EVEN BE SOME NIGHT AND MORNING LOW CLOUDS AND FOG FOR
THE CENTRAL COAST THRU TUE...AND ALSO ALONG THE L.A. COUNTY COAST
MON NIGHT INTO TUE MORNING. TEMPS ARE EXPECTED TO BE SLIGHTLY ABOVE
NORMAL FOR MOST AREAS ON SUN...THEN GRADUALLY COOL CLOSER TO NORMAL
FOR MON AND TUE.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (WED-SAT)...MODELS SHOW THE UPPER LOW OVER CENTRAL
CALIFORNIA MOVING INLAND TUESDAY NIGHT INTO WEDNESDAY...AS AN UPPER
RIDGE BUILDS INTO THE NE PACIFIC. THE RIDGE WILL BEGIN TO MOVE
INLAND THROUGH 12Z THURSDAY AS ANOTHER UPPER LOW CROSSES THE GULF OF
ALASKA. THE UPPER RIDGE WILL CAUSE HEIGHTS AND THICKNESS VALUES TO
RISE OVER S CALIFORNIA...WITH TEMPERATURES FORECAST TO RISE A FEW
DEGREES EACH DAY THROUGH FRIDAY. SKIES SHOULD BE MOSTLY CLEAR EXCEPT
FOR OVERNIGHT LOW CLOUDS AND FOG ALONG THE COAST.

&&

.AVIATION...09/0025Z...GENERALLY HI CONFIDENCE IN THE CURRENT
TAFS...EXCEPT MODERATE CONFIDENCE FOR KSBP AND KSMX DUE TO
UNCERTAINTIES WITH TIMING AND EXTENT OF ANY LOW CLOUDS AND FOG LATE
TONIGHT INTO SUN MORNING. THERE IS A 20 PERCENT CHANCE THE LOW
CLOUDS MAY NOT DEVELOP THERE ESPECIALLY AT KSBP. OTHERWISE GENERALLY
VFR CONDITIONS CAN BE EXPECTED AT THE AIRFIELDS THRU SUN. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF VTU/L.A. COUNTIES
ON SUN. ADDED A PROB30 GROUP FOR THUNDERSTORMS SUN AFTERNOON AT KPMD
AND KWJF WITH GUSTY VARIABLE WINDS AND MVFR VSBYS IN ANY
THUNDERSTORMS.

KLAX...GENERALLY HI CONFIDENCE IN THE CURRENT TAF WITH VFR
CONDITIONS THRU SUN EVENING. HOWEVER...THERE IS A 10-20 PERCENT
CHANCE SCT-BKN LOW CLOUDS WITH IFR/MVFR CONDITIONS COULD AFFECT THE
AIRFIELD LATE TONIGHT INTO SUN MORNING. ALSO...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS SUN AFTERNOON AND EVENING WITH LOWERED VSBYS
IN ANY THUNDERSTORMS.

KBUR...HI CONFIDENCE IN CURRENT TAF WITH VFR CONDITIONS THROUGH
SUN...ALTHO THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUN AFTERNOON
WITH LOWERED VSBYS IN ANY THUNDERSTORMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/SMITH
AVIATION...SIRARD
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 8, 6:00 AM PDT, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT SEP 8 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-091300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS
OF LOS ANGELES AND VENTURA COUNTIES THIS AFTERNOON AND EVENING.
THESE WILL BE ELEVATED THUNDERSTORMS WHICH WILL WOULD MAKE THE MAIN
THREAT DRY LIGHTNING AND GUSTY WINDS IN AND AROUND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS BY SUNDAY
MORNING...THEN SHOWER AND THUNDERSTORM CHANCES WILL INCREASE BY
SUNDAY AFTERNOON ACROSS THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS
AS WELL AS THE ANTELOPE VALLEY. AFTER STORMS INITIATE...THE
RELATIVELY WEAK UPPER LEVEL NORTHEAST WIND FLOW COULD STEER STORMS
INTO THE ADJACENT VALLEYS LATE SUNDAY AFTERNOON AND EVENING. THERE
COULD BE A THREAT FOR FLASH FLOODING ACROSS THE LOCAL MOUNTAINS.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:46 PM PDTSevere Thunderstorm WarningLOXLos Angeles39 min

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.